Seroquel abuse and medication weight gain

SeroquelFurious Seasons has blogged about Seroquel (quetiapine) in the past and he recently posted on Seroquel abuse in an Ohio prison. Apparently, inmates have been snorting the atypical antipsychotic, also known in slang terms as “quell” or “Susie-Q.” Excerpt from Furious Seasons:

“Second, we all know that Seroquel is regularly handed out to bipolars and depressives and people with anxiety in order to address insomnia, as opposed to the kind of underlying psychosis/mania issues you’d expect it to be used for. PCPs hand it out this way and so do psychiatrists. What I have noticed among friends who’ve been given Seroquel for sleep issues is that they end up, over a few months time, needing more and more of the drug in order to get an effect. Or, put another way, people keep complaining of problems with sleep despite taking, say, 300 mgs. of Seroquel and their doctor will keep upping the dose to get the desired effect. As a result, I have seen people with very mild bipolar disorder wind up taking 800 mgs. of Seroquel a day–that’s roughly the same that a schizophrenic in a state hospital would get–and still they get no results, aside from putting on tons of weight. I have heard this from other readers of this blog as well.”

My aunt, who works in the psych wing of a hospital, warned me that she’s seen patients on Seroquel gain weight. A man I met at my Bipolar and Depression Alliance Group last night gained 60 lbs since taking Seroquel. I can’t image that everyone who takes Seroquel overeats to a point of obesity and leads a sedentary lifestyle. I have a random theory that Seroquel signficantly slows a person’s metabolism down to the point where it is difficult for a person to lose weight.

Despite an active lifestyle in college (OK – I didn’t change my “overeating” habit since I was teen), I gained nearly 50 lbs. between Paxil and Lexapro. Part of it may have been my metabolism slowing as I got older but Paxil has been known to cause weight gain. (According to Lexapro’s Web site, Forest Pharmaceuticals claim that “clinically important changes in body weight were similar for patients treated with Lexapro and those treated with placebo.” But Wikipedia states that in some cases, Lexapro CAN cause weight gain. Drugs.com also lists weight change as a side effect. I began taking Paxil in February 2004. By September 2005, I weighed nearly 180 lbs. despite being “skinny” all my life. I cut out soda and lost 5 lbs. as a result. Eating foods like Healthy Choice and Lean Cuisine for lunch led to another 5-lb. loss. By this point, I was down to about 168 lbs. I didn’t begin to lose more weight until April 2006 when I began exercising at least twice a week, incorporating a Slim-Fast Optima shake in my diet as a snack (180 calories!), and walked 15 minutes to and from work. Oh and the two steps at time thing on the stairs really helps tone calves and thighs.

Between April 2006 to the present, I’ve lost a little over 20 lbs. I also attribute that loss to Effexor XR which has curbed my appetite and is known to cause weight loss. I’m currently on Lamictal, which I’ve heard has no real effect on weight. Regardless, I will exercise and try to control my portions as best as I can on my meds. And if I start gaining weight despite a healthy regimen, a company’d better get ready for a lawsuit. I have no significant health problems apart from my mental illness.

3 Comments

  1. Marie Evans said,

    February 4, 2007 at 1:17 pm

    my adult son is on Seroquel and has gained 80 ponds n this ast year.

  2. bob lee said,

    March 26, 2007 at 10:17 pm

    i have seen patients LOSE upwards of 50 pounds while taking seroquel. these results are not typical but weight loss can happen. self-monitoring of caloric intake is important. it is relatively common to see patients in clinic coming in with 128 oz. contains of soda (not the diet variety) and tell me that they drink 2 of these a day (equal to about 22 cans of soft drink, if i calculated correctly!) but yet they continue to blame “weight gain” on prescribed medications.
    Weight gain from medications comes from three things including (a) increased appetite leading to increased eating, (b) increased number of hours of sleeping due to the sedating effects of the medication, and (c) perhaps unknown metabolic factors. Each of these issues should be discussed with your prescriber. Wt gain is not inevitable but the result of a confluence of several factors. Good luck!

  3. Stephany said,

    March 29, 2007 at 1:33 pm

    I’d bet money at the Kentucky Derby that it’s metabolic in issue.
    I gained weight on Xanax. When I started Seroquel, it was near starvation and Atkins type of eating that kept the weight gain at 4 lbs. using Seroquel for 6 months. I’m off of Seroquel officially now; and next goes the Xanax–I hope to hell I lose everything but the boobs.(oops).


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: